Do we need a therapist for persistent ED?

We’ve been married over 30 years and are both close to 60. DH is a wonderful man. We have always had very different libido levels–mine much higher than his, but he was always good about pleasing me.  We learned how to have a mutually satisfying intimate life for many years.

In the past 7-8 years, however, DH has experienced worsening ED, despite being in excellent health otherwise.  He runs, and has no excess weight, heart problems, blood pressure problems or diabetes.  He recently started taking atorvastatin for his cholesterol, but my research turned up no connection to ED with that.

He has tried Viagra, Cialis and Levitra, but had side effects like headaches and nausea, as well as losing his erections shortly after penetration, so they didn’t seem worth continuing.  Next, he tried a vacuum pump, but that also had mixed results. He rarely got as firm as needed (difficult to achieve penetration) and even when he did, he couldn’t reach a climax no matter what position we tried.

I have also tried OS many times (which previously worked like a charm), but that didn’t seem to make any difference in his firmness or duration once the ED started. He only briefly gets hard, but soon wilts even in the midst of enjoying the OS, which doesn’t help my self-esteem or desire any.

Fortunately for me, menopause curtailed my libido enough that I stopped initiating lovemaking and have tried to accept that it could be over.  But, generous man that he is, DH doesn’t want to give up.  Without any suggestion by me, he recently tried using injections, but has been disappointed yet again.  His erections were still not very firm and disappear shortly after penetration.  He tried increasing the dosage, but was completely unable to get any erection at all.

He says the doctor told him the next step would be surgery, but I don’t want him to do anything that drastic.  He is very frustrated that nothing works and I am just sad for him and our mutual loss.  I know he could probably manually stimulate me to climax, but that just seems so one-sided. I’d rather not be aroused at all than have no mutual enjoyment.

I’m wondering, does this sound like a physical problem, or could his performance anxiety be sabotaging all his efforts, even overpowering the effect of the drugs?  Do we need to try a sex therapist?

 

Cot Asked on September 29, 2019 in Senior Sex.
Add Comment
4 Answer(s)

    When you say “injections”, are you speaking of testosterone?

    I would make sure all the physical is covered first. What are his free and total testosterone numbers? If he’s been on TRT, what are his other hormone numbers?

    Just because a number falls into the “normal” lab range, and just because many ignorant doctors say this is good enough and all is “normal”, does not mean those numbers are normal for that mans age, nor does it mean it’s his optimal numbers. A bhrt doctor will be your best bet, and Defy Medical might be something to check out.

    Once you absolutely know that there is no physiological reason, a sex therapist might be your next step.

    Under the stars Answered on September 29, 2019.
    Add Comment

      May be some “performance anxiety” going on here?

      Try adding L-Citruliine as a supplement. It helps produce nitric oxide which is essential to erections. When I take it regularly it is a tremendous help.

      SC is right about the average doctor and testosterone.  They are not well-versed on the topic and use charts saying if you are this old, you “normal” T levels should be in this range.  You want the T levels of a 20 year old, not a 60 year old.

      Defy is the best HRT available in my opinion.

      The injections you refer to, is that Bimix or Trimix???  If they are not working, he may have a venous leak that is allowing blood to escape his penis.

      God bless.

      King bed Answered on September 29, 2019.
      Add Comment

        I am praying right now that God will lead you to the answer he as for you to this problem, whether through drugs, surgery, therapy, or his instant and miraculous healing. Trusting that God has designed us to be sexual beings and has given us this gift for our pleasure, I call on him to have mercy on you both as you seek to preserve this connection that he has blessed. I am also praying that God will give you both patience and hope as you wait for his help, and wisdom to know if, when and how he wants you to take action. Most of all I am praying that this experience will draw you both closer to each other and to God and make you stronger in your faith in him and love for him and each other.

        Hugs

        Under the stars Answered on September 29, 2019.
        Add Comment

          Thank you so much for your prayer, Duchess.  It is indeed God who will help us more than anything man can do, and I know He wants us to grow through this trial.

          Thank you for your responses, SC and QB.  The injections are Alprostadil, commonly used in penile injection therapy.  The first two tries produced weak erections, but the third had no effect.  DH says he might have missed the targeted spot with the needle.

          I don’t know anything about testosterone therapy or doctors who prescribe it. We had his T-level checked in his early 30s when we were trying to learn why our levels of desire were so different from each other, but we were told his level was “in the normal range.” I don’t know if T-levels were tested before prescribing the injection therapy.  But your (QB) idea about the venous leak rings true. The urologist suggested that to him as a possible reason for losing his erections so quickly.   I don’t know what, if anything, can be done for that.  I will pass on your recommendation of HRT and Defy Medical to DH.

          Thank you again, for caring and offering ideas and possible solutions.

          Cot Answered on September 30, 2019.
          Add Comment

          Your Answer

          By posting your answer, you agree to the privacy policy and terms of service.